If you're taking an antidepressant called Effexor (venlafaxine), you know it is a Serotonin and Norepinephrine Reuptake Inhibitor (SNRI) used to treat depression, generalized or socialized anxiety disorder, or panic disorder. Your physician or pharmacist should have explained that Effexor needs to be swallowed whole, and taken with a full glass of water and food at about the same time every day. If you're trying to decide whether it is better to take Effexor in the morning or in the evening, there are some important considerations.
If Effexor Makes You Wired or Tired
In some people, Effexor causes such side effects as insomnia and abnormal dreams. If this is your reaction to the medication, take it in the morning, so these side effects will have worn off by bedtime.
For others, Effexor can have a sedative effect, causing drowsiness during the daytime. Some doctors recommend taking it at night so you can sleep off the effects of tiredness.
You might have to experiment with taking Effexor in the morning and evening to see which time of day works best for you.
If You Are Taking Other Medications With Effexor
Your doctor may recommend taking Effexor in the morning or evening to avoid drug interaction. Some medicines--including over-the-counter drugs, vitamins, and herbal and nutritional supplements--can affect how Effexor works. A potentially life-threatening condition called serotonin syndrome can also occur when Effexor is taken with other medicines that affect serotonin. Tell your physician if you are taking medicines used to treat migraine headaches (known as triptans), Selective Serotonin Reuptake Inhibitors (SSRIs), Serotonin-Norepinephrine Reuptake Inhibitors (SNRIs), lithium, tramadol, St. John's wort, MAOIs (including linezolid, an antibiotic), and tryptophan supplements.
Remember to Take Effexor Every Day
Whether you take Effexor with breakfast or dinner, the most important thing is that you take it consistently every day to get the greatest benefit with the least amount of side effects. Discontinuation symptoms--such as physical discomfort, changes in mood or sensory disturbances--may occur even after you skip only a few doses. If you want to stop taking Effexor, your doctor will recommend how to gradually lower your daily dose. Safely "tapering" the dose over a matter of weeks or months helps minimize discontinuation symptoms.